Hail, Polk
- When
- July 31, 3:40 PM CST
- Where
- Polk County, 2 mi W of Swedehome
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Crop damage
- $250,000
- Reported by
- Public
- Coordinates
- 41.170, -97.719
Some isolated showers and a couple thunderstorms developed around mid-afternoon on this Thursday, roughly along Highway 30 from Columbus to Grand Island to Lexington. Most of the showers failed to build into thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Some isolated showers and a couple thunderstorms developed around mid-afternoon on this Thursday, roughly along Highway 30 from Columbus to Grand Island to Lexington. Most of the showers failed to build into thunderstorms. The pair of small storms that did develop affected portions of Polk and York counties between 4 and 6 p.m. CDT, and they did exhibit supercell characteristics. The western of the two storms propagated almost due south along Nebraska Highway 81, producing a swath of severe hail from Stromsburg through York to Interstate 80. The largest hail reported was the size of golf balls and occurred in the Benedict area. Shortly after 6:30 p.m. CDT, this storm rapidly dissipated over southeastern York County.
A continental polar air mass was over the region and most of the central and eastern United States. The primary polar front was along the Gulf Coast and westward into Texas. Fairly weak northwest flow encompassed the Central Plains, with a moderately amplified ridge over the western United States and a trough over the east. These storms formed in association with a weak surface low which had no associated fronts. In the pre-convective environment, temperatures were in the 80s with dewpoints in the lower 60s. Mid-level lapse rates were poor, which resulted in MLCAPE of roughly 1250 J/kg. And while deep layer shear was marginal as well, locally backed surface winds did create enough shear (30 knots in the 0-6 km layer, with 0-3 km SRH of 150 m2/s2) to support supercell storm morphology.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 2:32 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT THU JUL 31 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 315 PM CDT THU JUL 31 2014 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE LEADING EDGE OF A SURFACE LOW VISIBLE IN SATELLITE IMAGERY ACROSS NORTH CENTRAL NEBRASKA. HAVE SEEN A COUPLE OF THESE CELLS RAPIDLY INCREASE IN INTENSITY...AND WITH UP TO 1000 JOULES OF MU CAPE TO WORK WITH...COULD SEE SOME SMALL HAIL AND WINDS GUSTS TO 40 MPH IN SPOTS THROUGH THE EARLY EVENING HOURS AS THIS LOW WEAKENS AND TRACKS SOUTH. STUCK FAIRLY CLOSE TO BLEND OF RAP/NAM GUIDANCE WITH THE PROGRESSION OF THIS LOW...WITH SHOWERS AND THUNDERSTORMS EXPECTED TO LARGELY DISSIPATE DURING THE MID EVENING HOURS AND INSTABILITY WANES. OTHERWISE...VERY FEW CHANGES WERE MADE TO SHORT TERM FORECAST AS ANOTHER SEASONABLY NICE EVENING IS EXPECTED ONCE PRECIPITATION COMES TO AN END FOR THOSE FORTUNATE ENOUGH TO RECEIVE ANY. FOR FRIDAY...EXPECT ANOTHER SEASONABLY NICE DAY...POSSIBLY EVEN A DEGREE OR TWO COOLER THAN THIS AFTERNOON...AS TEMPERATURES ALOFT REMAIN SIMILAR TO THIS AFTERNOONS BEHIND THE DISSIPATING LOW. OTHERWISE...SOME WEAK INSTABILITY WILL ONCE AGAIN BUILD BY MID AFTERNOON...BUT WITH LACK OF ANY SIGNIFICANT FORCING...KEPT FORECAST DRY...ALTHOUGH LATEST MODELS ARE GIVING SOME HINTS OF PRECIPITATION BY LATE AFTERNOON AS A VERY WEAK SHORTWAVE TRACKS ACROSS THE LOCAL AREA IN NORTHWEST FLOW. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 315 PM CDT THU JUL 31 2014 NORTHWEST FLOW IS EXPECTED TO GIVE WAY TO MORE ZONAL FLOW BY EARLY TO MID WEEK NEXT WEEK WHEN AN UPPER LEVEL WAVE BREAKS DOWN THE RIDGE IN THE WESTERN CONUS. THE NORTHWEST FLOW CONTINUES FRIDAY NIGHT INTO SUNDAY. THERE ARE A COUPLE OF FAIRLY WEAK UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA AND SOME OF THE MODELS PRODUCE SOME SPOTTY QPF. DESPITE THIS...HAVE DECIDED TO KEEP THE FORECAST DRY AT THIS TIME. DO NOT HAVE ENOUGH CONFIDENCE IN THE TIMING AND THE STRENGTH OF THESE SYSTEMS TO PICK WHEN THERE WILL BE SOME VERY ISOLATED SHOWERS OR THUNDERSTORMS. TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. THE UPPER LEVEL RIDGE BUILDS INTO THE FORECAST AREA SUNDAY AND MONDAY. TEMPERATURES WILL BE A FEW DEGREES WARMER ON MONDAY. TUESDAY AND WEDNESDAY AN UPPER LEVEL WAVE MOVES THROUGH AND BREAKS DOWN THE RIDGE. AT THE SAME TIME A SURFACE LOW AND COLD FRONT WILL DEVELOP ON THE HIGH PLAINS AND MOVE INTO THE FORECAST AREA TUESDAY NIGHT. THERE IS A CHANCE FOR SOME THUNDERSTORMS IN THE NORTHWEST ON TUESDAY...SPREADING ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY BEFORE MOVING OUT WEDNESDAY NIGHT. TEMPERATURES WILL REMAIN AROUND NORMAL. THURSDAY WILL BE DRY BEHIND THE UPPER LEVEL FRONT AND REMAIN A LITTLE COOLER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1220 PM CDT THU JUL 31 2014 PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH INCREASING MID LEVEL CLOUDS AND A VCSH OR EVEN VCTS POSSIBLE LATER THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...AS AN AREA OF SURFACE LOW PRESSURE TRACKS ACROSS CENTRAL NEBRASKA. THEREAFTER... SKIES ARE EXPECTED TO CLEAR OVERNIGHT AS ANY SHOWER ACTIVITY SHOULD DISSIPATE AROUND SUNSET...WITH SOUTHERLY WINDS NEAR 10KTS THIS AFTERNOON EVENTUALLY BECOMING LIGHT AND VARIABLE OVERNIGHT...BEFORE INCREASING AGAIN OUT OF THE EAST DURING THE MORNING HOURS FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ROSSI LONG TERM...JCB AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 246 PM CDT THU JUL 31 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 246 PM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EARLY EVENING HOURS...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA. PEA SIZED HAIL AND WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/JCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT THU JUL 31 2014
NEZ048-049-312115-
POLK NE-MERRICK NE-
327 PM CDT THU JUL 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND
NORTHEASTERN POLK COUNTIES UNTIL 415 PM CDT...
AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GENOA...OR 38 MILES NORTH OF YORK...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MERRICK AND NORTHEASTERN POLK COUNTIES.
LAT...LON 4127 9740 4133 9770 4139 9770 4140 9768
4140 9760 4134 9760 4134 9757 4137 9751
4136 9747 4139 9738
TIME...MOT...LOC 2026Z 276DEG 10KT 4143 9766
JCBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT THU JUL 31 2014
NEZ049-312130-
POLK NE-
401 PM CDT THU JUL 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND POLK
COUNTIES UNTIL 430 PM CDT...
AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SILVER CREEK TO NEAR
CLARKS...AND MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STROMSBURG...OSCEOLA...SHELBY AND POLK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 9738 4105 9780 4116 9780 4131 9765
4131 9760 4134 9760 4134 9757 4136 9752
4136 9747 4138 9737 4124 9736
TIME...MOT...LOC 2101Z 261DEG 8KT 4135 9755 4121 9775
FAYThe Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was accompanied by 60 MPH winds.
Wind gusts were estimated to be near 60 MPH and accompanied quarter size hail.
Hail, starting in and near Benedict and continued to approximately 5 miles southeast of town, ranged in size from peas to golf balls.
Quarter to half dollar size hail was reported in the area.
This hail was reported just north of Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532606, 532607, 532608, 532599, 532604, 532603.